Hail, Wilkin
- When
- June 20, 8:30 AM CST
- Where
- Wilkin County, Kent
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.433, -96.683
30 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 3:00 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 400 AM CDT MON JUN 20 2005 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...THE LOW PRESSURE SYSTEM IS LOCATED BETWEEN PIR AND ABR...WITH A FRONTAL BOUNDARY EXTENDING NE ALONG A BWP-FFM-PKD LINE. LATEST AREA RADARS SHOW CONVECTION CONTINUING ALONG THE FRONT IN W MN. WHEN COMPARING MODELS...THE MODELS REMAIN SIMILAR...SO USED COMPROMISE FOR FORECAST AS ETA HAS BEEN DOING BETTER WITH TEMPS AND GFS WITH QPF LATELY. THE FRONT IS EXPECTED TO CONTINUE TO SAG S TODAY AS THE CONVECTION/MCS IN W ND AND W SD MOVES E. THE W CONVECTION IS EXPECTED TO FOLLOW THE FRONTAL ZONE INTO THE AREA...KEEPING THE CHANCE FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE IN THE FORECAST FOR THE S HALF OF THE AREA TODAY. FOR TONIGHT INTO TUESDAY...HIGH PRESSURE SLOWLY BUILDS INTO THE AREA... WHICH WILL KEEP THE N HALF OF THE AREA DRY AND PUSH THE PRECIPITATION OUT OF THE S HALF OF THE AREA BY TUESDAY AFTERNOON. FOR WED...THE HIGH PRESSURE SYSTEM MOVES FAR ENOUGH E TO PUT E ND AND THE RED RIVER VALLEY IN THE ZONE FOR SOME FRINGE CONVECTION. NO PRECIPITATION IS EXPECTED AT THIS TIME FOR THU. WHEN LOOKING AT THE EXTENDED FORECAST...THE 500MB FLOW TURNS FROM SW TO MORE W/ZONAL... WITH HIGH PRESSURE DOMINATING INTO THE WEEKEND. THEREFORE...STILL HAVE PRETTY GOOD FORECAST CONTINUITY...SO ONLY MINIMAL CHANGES NEEDED IN EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. MN...RIVER FLOOD WARNINGS ALONG THE RED RIVER OF THE NORTH. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 655 AM CDT MON JUN 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211141- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 655 AM CDT MON JUN 20 2005 ...SEVERE WEATHER REMAINS POSSIBLE OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOS CANNOT BE RULED OUT. ALSO...ANY STORMS THAT DO DEVELOP COULD PRODUCE LOCALLY HEAVY RAINFALL .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR MORE THUNDERSTORMS CONTINUES ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY...ACROSS EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY PORTION OF WESTERN MINNESOTA ON WEDNESDAY...AND FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE NG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 539 AM CDT MON JUN 20 2005 MNZ003-024-027>032-040-NDZ038>039-049-052>053-201500- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 1000 AM CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES BARNES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY CITY AND WAHPETON.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
701 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 1 N GILBY 48.10N 97.47W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DISPATCH RELAYED REPORT FROM PUBLIC OF TORNADO NEAR
GILBY.
0410 PM TORNADO 3 SE JOHNSTOWN 48.11N 97.42W
06/19/2005 GRAND FORKS ND LAW ENFORCEMENT
DEPUTY REPORTS TORNADO 2.5 SOUTH AND 1.75 E OF JOHNSTOWN
MOVING EAST...BRIEF TOUCHDOWN.
0619 PM FUNNEL CLOUD 3 NW GRAND FORKS 47.95N 97.12W
06/19/2005 GRAND FORKS ND OFFICIAL NWS OBS
FUNNEL VIEWED FROM NWS OFFICE
0708 PM TORNADO 3 NNW EUCLID 48.01N 96.66W
06/19/2005 POLK MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED BY DEPUTY NEAR INTERSECTION OF
U.S. HWY 75 AND COUNTY RD 21.
1200 AM FLASH FLOOD 3 S KELLIHER 47.90N 94.45W
06/20/2005 BELTRAMI MN LAW ENFORCEMENT
WATER OVER HIGHWAY 72 FROM CORMORANT CREEK AND BATTLE
RIVER.
1251 AM NON-TSTM WND GST BLACKDUCK 47.73N 94.55W
06/20/2005 60 MPH BELTRAMI MN LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TRESS BENDING OVER AND BLINDING
RAIN.
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
710 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM TSTM WND GST HAMPDEN 48.54N 98.65W
06/19/2005 103 MPH RAMSEY ND PARK/FOREST SRVC
MEASURED AT RAWS SITE
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM TSTM WND GST 2 S CASSELTON 46.87N 97.21W
06/20/2005 62 MPH CASS ND TRAINED SPOTTER
&&
DMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
912 AM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HAIL 8 NW LISBON 46.52N 97.80W
06/20/2005 1.75 INCH RANSOM ND CO-OP OBSERVER
0753 AM HAIL GWINNER 46.22N 97.66W
06/20/2005 0.75 INCH SARGENT ND CO-OP OBSERVER
&&
JSMITHThe Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 14:28 UTC.
30 thunderstorm wind, 3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
10 inch diameter trees were blown down.
Trees were blown down.
Two trees and numerous branches were blown down.
Power lines were snapped off by the strong wind.
Several trees were blown down, one falling on a power line. A traffic signal was torn off a pole and two cars had minor damage from falling trees.
A work shed was ripped to pieces and another shed was blown away. Significant damage also occurred to the roof and a wall of the home. A solid steel weather vane was bent and many trees were blown down.
Large tree branches were blown down.
Highway 72 was closed near the southwest corner of Otter Tail Lake, as many trees were blown down onto the road.
Hundreds of trees were uprooted or damaged. Widespread damage also occurred to boats, docks, and boat lifts on Otter Tail Lake. Wave erosion also occurred on beaches. One lake resident said the storm produced the highest storm lake surge since 1948. A metal patio chair was thrown through a ground floor window at one cabin. Highway 78 was closed for a time as fallen trees made it impassable. An estimated $2.9 million was spent by the county for cleanup and debris removal. This figure did not include damage or cleanup expenses at residential or business properties.
Hundreds of trees were blown over at the Balmoral Golf Course, making it unplayable for nearly a week. This was the second consecutive summer the golf course was hit with high winds and tremendous tree damage.
A 3-foot diameter tree fell on a mobile home, injuring the man inside. The mobile home was destroyed, and it took an hour to free the man.
Dozens of trees were blown down and power was lost. One tree fell on a van, crushing it.
A metal storage shed was blown apart and lifted into some nearby power lines.
A brief touchdown occurred near Pomme De Terre River. A few trees were knocked over by winds estimated to be around 100 mph.
A funnel cloud was seen dipping down from the parent wall cloud.
Large trees were uprooted and a roof was torn off a house. The top was torn off a wooden grain elevator in Ottertail and a nearby grain bin was bent inward. A gas pump was blown over at a convenience store, causing a fire. The tornado also tore the roof off a business in Ottertail and destroyed its sign. A delivery truck was lifted off the ground and thrown 20 feet onto a nearby car.
Numerous trees were broken or uprooted in and around Perham. One tree fell on a car. Tree damage also occurred along U.S. Highway 10.
The strong winds damaged boats, docks, and boat lifts around Rush Lake. Many trees were also blown down.
A semi truck and trailer were blown off U.S. Highway 10 and overturned.
Numerous large trees were blown down or uprooted. Trees fell on cars and homes.
An insulated shed was destroyed and debris was thrown 300 feet to the east. A camping trailer parked at the airport was tipped over.
A barn was blown over and a large metal bale feeder was tossed across the farmyard.
Uprooted trees broke windows and damaged the siding on a house. Two trampolines were thrown into nearby trees.
A barn was pushed off its foundation and a horse was injured.
Large trees were uprooted and cracked. A garage was blown about a foot off its foundation. Metal siding was torn off and wrapped around a stop sign.
A potato warehouse was completely torn apart by the tornado and debris was scattered several hundred feet downwind (east). Other nearby structures were not seriously damaged. A turkey barn roof was also partially removed. Estimated wind speeds were around 150 mph.
The AWOS at the airport measured a 76 mph wind gust.
Trees were blown down all around Wadena. Trees fell on buildings, cars, and power lines. A church under construction lost its roof and a wall collapsed. The strong winds slammed a man into a wall. The man went to the emergency room, but suffered no major injuries.
Large trees were uprooted and power poles snapped. Widespread power outages were reported.
Large trees were blown down across U.S. Highway 71.
Trees were uprooted by the strong wind and 2 fell on a house. Trees also fell on power lines and blocked city streets.
Many large oak and pine trees were uprooted or snapped off.
Many large trees were blown down or snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460680, 5460681, 5460682, 5460683, 5460684, 5460685, 5460686, 5460770, 5460859, 5460687, 5460860, 5460688, 5460771, 5460772, 5460773, 5460864, 5460689, 5460690, 5460691, 5460692, 5460858, 5460693, 5460760, 5460761, 5460861, 5460862, 5460863, 5460762, 5460763, 5460764, 5460765, 5460766, 5460767, 5460865, 5460768, 5460769.